Wyoming, 2020

High Wind in Wyoming, February 29, 2020

February 29, 2020 · NWS CYS · 1 event in 1 county or zone

High sustained winds were measured by a Union Pacific Railroad sensor in the South Laramie Range Foothills for a brief period the morning of Leap Day measuring a peak sustained wind speed of 43 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High sustained winds were measured by a Union Pacific Railroad sensor in the South Laramie Range Foothills for a brief period the morning of Leap Day measuring a peak sustained wind speed of 43 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 29, 4:20 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 29, 4:20 AM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
420 AM MST Sat Feb 29 2020

.SHORT TERM...(Today and tonight)
Issued at 345 AM MST Sat Feb 29 2020

Challenges with this forecast package deal with strong winds this
morning...followed by location of heavy snow/timing with an
approaching cold front Sunday/Monday.

Currently...1028mb surface high over northwestern Colorado this
morning with a Craig to Casper slpres gradient of
14mbs...certainly a lot more than yesterday at this time. So
far...High Wind Warnings have yet to verify...but am seeing winds
beginning to increase at Bordeaux this morning. Winds have
increased up to 40 mph on gusts at Bordeaux and Arlington. So hope
has not been completed erased on warnings not verifying. Craig to
Casper 850/700mb height gradients at 49/40mtrs respectively this
morning at 09Z. They are forecast to continue increasing through
15Z...so still could see a few upper 50/near 60 mph gusts
reported. Will leave the High Wind Warnings going as they are
through sunrise. If nothing by then...we may need to cancel the
warnings early.

A pretty nice day expected today with dry conditions and
increasing clouds. Afternoon highs in the 60s across the Panhandle
with mid 40s west of the Laramie Range. Our anticipated cold
front...currently lays along a line from the northern Idaho
Panhandle...to eastern Oregon to northern California will continue
to move east with increasing clouds through the afternoon.

Begin to see the impacts of the front as it moves into our western
zones this evening. By 00Z...front looks to lay along a line from
Gillette to Casper to Rock Springs. By 03Z-06Z...the front begins
to work into western Converse and Carbon Counties. Snow begins to
develop after 06Z...but more after 12Z Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 345 AM MST Sat Feb 29 2020

By 12Z Sunday...front bisects the CWA from Alliance to Wheatland
to Rawlins. Front hangs in this area through 00Z before the
eastern portion drops south into Colorado. So appears a prolonged
snow event is going to set up as the front strengthens.

Still some uncertainty on snow amounts. Areas east of the Laramie
Range have to undergo a moistening up of the atmosphere after
afternoon humidity in the Panhandle falls into the teens...so this
may significantly impact snow amounts east of the Laramie Range.
Best confidence are areas along and west of the Laramie
Range...especially the mountains where totals should easily top a
foot in the mountains. Not quite getting 6 inches for the
Arlington and Rawlins area in snow total forecast. So what we did
this morning was upgrade the mountains to a warning where
confidence is highest. Lower elevations need to be looked at for
possible blizzard conditions (Arlington and Rawlins). Reversed
850mb gradient of up to -76mtrs late afternoon Sunday behind the
front. Did adjust up winds for WYZ109 and WYZ110 (Rawlins and
Arlington) for this strong gradient. Decided to keep these two
zones as a Watch for the day shift to take another look.

Could be looking at another wind event Wednesday and Thursday as
westerly winds again increase up to 40-45kts. Craig to Casper
gradients up to near 60mtrs.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 420 AM MST Sat Feb 29 2020

Windy period for the extra day in the year as an approaching cold
front will steer winds behind its passage late tonight. Strong
areas of subsidence and omega gradients will keep winds gusting
particularly on the WY side with a diurnal turn post-sunset to
lighter winds. Area turbulence and around mountains through today
with CIGS lowering in response to the approaching system later
today.

&&

.FIRE WEATHER...
Issued at 345 AM MST Sat Feb 29 2020

Strong winds expected to ease through the day today. A warm and
dry day expected with downsloping winds off the Laramie Range
creating temperatures in the 60s in the Nebraska Panhandle.
Afternoon humidities in 312 and 313 could fall to the mid to upper
teens today in the Panhandle. A cold front still on track for late
tonight into Sunday...bringing colder temperatures and widespread
snow to all fire zones. Heavy snow along and west of the Laramie
Range. Several inches of snow expected east.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 2 AM Sunday to 5 AM MST Monday for
     WYZ112-114.

     High Wind Warning until noon MST today for WYZ106-110-116-117.

     Winter Storm Watch from late tonight through late Sunday night
     for WYZ106-116-117.

     Winter Weather Advisory from 4 AM Sunday to 5 AM MST Monday for
     WYZ111-113.

     Winter Storm Warning from 4 AM Sunday to 2 AM MST Monday for
     WYZ103>105.

     Winter Storm Watch from late tonight through late Sunday night
     for WYZ109-110.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...WM
FIRE WEATHER...GCC
Hazardous weather outlook, Feb 29, 5:11 AM MST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
511 AM MST Sat Feb 29 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
011215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
511 AM MST Sat Feb 29 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widespread accumulating snow for Sunday and Sunday night is expected
as a strong cold front moves through the area. Snow will create
hazardous driving conditions across the area into early Monday
morning. Significant snow accumulations are possible closer to the
Interstate 25 corridor.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-011215-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
511 AM MST Sat Feb 29 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds are expected through this morning for the wind prone
areas of southeast WYoming. Wind gusts of 60 to 65 mph are
expected. High Wind Warnings are in effect between Wheatland and
Chugwater along Interstate 25, Elk Mountain, Arlington, Interstate
80 Summit and Vedauwoo along Interstate 80.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widespread accumulating snow for Sunday and Sunday night is expected
as a strong cold front moves through the area. Significant snow
accumulations are possible, creating hazardous driving conditions.
Winter Storm Watches are in effect for Sunday morning through early
Monday morning.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>105-109-111>115-011215-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-
511 AM MST Sat Feb 29 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widespread accumulating snow for Sunday and Sunday night is expected
as a strong cold front moves through the area. Significant snow
accumulations are possible, creating hazardous driving conditions.
Winter Storm Warnings are in effect for Sunday morning through
early Monday morning.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
February 29, 7:00 AM MST to 8:15 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor EMKAYW located fourteen miles west-southwest of Cheyenne measured the peak sustained wind speed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870685.